Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 15, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Dec 1, 2022, 3:21 AM CST for 5 counties in Iowa. It took effect at Dec 1, 2022, 10:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 3:21 AM CST (09:21 UTC)
- In effect from
- Dec 1, 2022, 10:00 AM CST
- Expired
- Dec 1, 2022, 4:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WWUS73 KDMX 010921 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 321 AM CST Thu Dec 1 2022 IAZ004-015-023-033-034-011730- /O.NEW.KDMX.WI.Y.0015.221201T1600Z-221201T2200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 321 AM CST Thu Dec 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with a few gusts over 45 mph expected. * WHERE...Portions of northwest Iowa. * WHEN...From 10 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
800 WWUS73 KDMX 011557 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 957 AM CST Thu Dec 1 2022 IAZ004-015-023-033-034-012200- /O.CON.KDMX.WI.Y.0015.221201T1600Z-221201T2200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 957 AM CST Thu Dec 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts over 45 mph expected. * WHERE...Portions of northwest Iowa. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
900 WWUS73 KDMX 012159 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 359 PM CST Thu Dec 1 2022 IAZ004-015-023-033-034-012300- /O.EXP.KDMX.WI.Y.0015.000000T0000Z-221201T2200Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun- Including the cities of Estherville, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 359 PM CST Thu Dec 1 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Southerly winds have diminished late this afternoon but will remain breezy through the overnight. Gusts over 20 mph will remain possible. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:20 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Nov 30, 11:20 PM CST, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 1120 PM CST Wed Nov 30 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 115 PM CST Wed Nov 30 2022 Key Messages: - Roller coaster temperature trend continues - Windy again Thursday through Friday night, wind headlines possible especially on Friday Tonight thru Friday Night...Forecast Confidence: Medium Cold and blustery afternoon with temperatures as of 2pm in the upper teens far north to the lower 30s south. Obs and webcams continue to indicate the possibility of patchy blowing/drifting snow across the far north, but no major issues expected. Upper ridging will develop across the central CONUS tonight and Thursday as sfc high pressure builds into the central Plains. Dry ambient atmosphere with PWATs less than 0.25" will lead to mostly clear and cold conditions overnight. As winds decouple after sunset, temperatures will fall quickly, especially over areas that picked up snowfall from yesterday's event. Expecting low temps in the single digits north to the teens south...brrr. On Thursday, return flow is quickly re-established with strong southerly winds developing across the region per a tight MSLP gradient. Forecast soundings and cross sections are indicating strong mixed layer winds in the 30-40kt range. The strong low level WAA will produce a stout inversion above about 900mb, with even stronger winds /50-70kts/ at and above 850mb. Thankfully, we should not mix this deeply. At this point, believe we should stay just below Wind Advisory criteria /which is 30 mph sustained or 45+ mph gusts/ but would not be surprised to see a few sites tickle these values at times. High temperatures on Thursday should moderate somewhat, with readings in the mid 30s north to mid 40s south under mostly clear skies. The persistent southerly flow will continue on Thursday night into Friday ahead of the next upper shortwave/PV anomaly that will approach the area from the west. Several of the 30/12Z deterministic models are showing at least modest low level moisture advecting nwd into the region on Friday, and becoming trapped underneath the strengthening inversion. Confidence in the depth of the saturation is low, with a few models showing high RH through at least 1km. Per the season, low level stratus cloud development is likely during these regimes, and depending on moisture return, we could see areas of mist and/or DZ/FZDZ develop. This will obviously impact temperatures on Friday as well, with more persistent cloudiness spoiling a larger temperature rise. Will maintain continuity for now, and keep mild high temps in the 40s and 50s in the forecast but there is high bust potential during this period. Of greater concern on Friday evening into Friday night is the wind potential as a potent cold front will sweep across the area. Behind the front, strong CAA combined with sharp pressure fall/rise couplet should lead to a strong isallobaric wind surge. Mixed layer winds of 35 to 50kts are likely for a time, with steepening low level lapse rates. The ECMWF/GFS Ensemble guidance supports this as well, with a few members showing 6-hr peak gusts in excess of 45 mph. The experimental NBM4.1 is also showing peak wind gusts approaching 50kts. Right now, confidence is fairly high meeting at least Wind Advisory criteria, with lower confidence reaching the more impactful High Wind Warning criteria. We'll fine tune the timing, magnitude, and location of the strongest winds over the next few days. Finally, there still looks to be some potential for snow showers behind the front on Friday night into Saturday depending the magnitude of saturation in the DGZ. Its way too far out to get too cute on these details at the moment. Saturday thru Tuesday...Forecast Confidence: Low to Medium Behind this cold front, modified arctic air will lead to another cold and blustery Saturday with highs only in the 20s and 30s. Slightly milder air should return on Sunday as winds again shift out of the south. Expect dry conditions with highs moderating into the mid 30s to mid 40s. Beyond this weekend, the deterministic models and associated ensembles continue to show a potpourri of mostly low confidence, but also low impact scenarios as a series of shortwaves wobble around the semi-permanent Hudson's Bay cyclone. Best we can say can say is expect a roller coaster temperature trend, with a few chances for mostly light precipitation. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1120 PM CST Wed Nov 30 2022 Winds will shift to southerly across all sites over the next few hours. And increasing low level jet will result in low level wind shear in western Iowa, but this should remain west of most terminals. By mid morning these southerly winds will increase with gusts over 25 kts likely. Expect LLWS again tomorrow evening, this time impacting all sites. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Fowle AVIATION...Hagenhoff
Hazardous weather outlook, Nov 30, 1:46 PM CST, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 146 PM CST Wed Nov 30 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 146 PM CST Wed Nov 30 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy conditions are expected Thursday through Friday night. Wind gusts may exceed 40 mph on Thursday and 45 mph on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Zogg
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.